Heat, Red River
- When
- July 3, 9:00 AM CST to 4:00 PM CST
- Where
- Red River forecast zone
- Reported by
- ASOS
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
An upper level ridge that had been dominant over the Southern Plains and Ark-La-Tex region to start the first couple of days of July had weakened by July 3rd, with a weak upper level disturbance sliding south into Southeast Oklahoma, Southwest Arkansas, and North Louisiana. A complex of showers and thunderstorms that developed over Central and Southern Arkansas during the evening of the 2nd…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge that had been dominant over the Southern Plains and Ark-La-Tex region to start the first couple of days of July had weakened by July 3rd, with a weak upper level disturbance sliding south into Southeast Oklahoma, Southwest Arkansas, and North Louisiana. A complex of showers and thunderstorms that developed over Central and Southern Arkansas during the evening of the 2nd reinforced a weak surface trough southwest into extreme Southeast Oklahoma, Northeast Texas, and North Louisiana during the morning hours of the 3rd, with this boundary focusing an area of compressional heating and moisture pooling throughout the day. As a result, afternoon temperatures climbed into the lower to middle 90s, with limited mixing of dewpoints resulting in oppressive heat indices of 105-110 degrees across extreme Southeast Oklahoma, adjacent sections of Southwest Arkansas, extreme Northeast Texas, and Western Louisiana from late morning through the mid afternoon hours. However, showers and thunderstorms developed along this boundary by early afternoon, with this complex of storms shifting west southwest across the region during the afternoon, resulting in much cooler conditions and relief to the oppressive heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 3, 5:57 AM CST, 3 hours 3 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
657 AM CDT Fri Jul 3 2020
.AVIATION...
For the 03/12Z TAF period...Convection has started to develop
across portions of NE Louisiana this morning. Added VCTS and
tempo TSRA at KMLU to account for this. Otherwise, expect VFR
conditions to continue across the region over the next several
hours. Scattered convection will likely develop across most sites
with diurnal heating and along a weak frontal boundary entering
the region later today and stalling across the region towards the
end of the period. /20/
&&
.PREV DISCUSSION... /issued 433 AM CDT Fri Jul 3 2020/
SHORT TERM.../Today through Saturday/
Broad upper ridging will have less impact on the area as it moves
west of the region today, with only our far western zones
remaining in the eastern peripheral of the ridge. At the same
time, a weak frontal boundary currently located over Southern
Missouri/NE Arkansas and extending southeastward across the SE
Conus, will backdoor into the region during the day. Showers and
thunderstorms are expected to develop along the boundary and push
SW into the region by this evening. With the influence of the
aforementioned ridge moving out of the region, there could be
enough instability with the aid of daytime heating for additional
shower/t-storm activity ahead of the front, especially along old
outflow boundaries from convection this past evening. While no
widespread severe weather is expected, some thunderstorms could
produce brief gusty winds, especially if a line of storms develop
along the frontal boundary.
In addition to the rain chances today, areas near and along the
eastern peripheral of the upper ridge should warm into the mid
90s. The hot temperatures combined with mid 70 dewpoints will
result in Heat Index values up to 108 in those locations. A Heat
Advisory has been issued for all of northwest Louisiana, portions
of southeast Oklahoma and adjacent southwest Arkansas, and all of
our east counties Texas from 10 AM to 7 PM tonight.
Late tonight into Saturday, the upper ridge continues to slide
west of the region and the frontal boundary stalls from NW to SE
across the area. Rain chances will remain in the forecast, with
the frontal boundary being the focal point for developing
convection. Coverage will be at its greatest with the aid of
daytime heating on Saturday. Widespread severe is not expected
again, but some stronger storms could produce gusty winds. Humid
conditions will also remain on Saturday, but rain and cloud cover
should keep temperatures just cool enough to stay below heat
advisory criteria.
LONG TERM.../Saturday Night through Thursday Night/
An unsettled weather pattern will persist across the region this
weekend through much of the extended period, with the center of the
upper ridge axis expected to remain off to our W from the Desert SW
through the Plains into the Midwest, with weak troughiness along the
Ern periphery of the ridge over much of the area into the Lower MS
valley and Gulf coast. In fact, the progs suggest that a weak closed
low will form Saturday night over the Lower MS Valley and along the
coast, with sct convection persisting overnight as a lobe of
shortwave energy wraps SSW across a still moist and unstable air
mass. The NBM appears to not handle the ongoing convection well with
the majority of the short term progs still suggesting sct
convection, and thus have bumped pops up to low and mid chance over
the region before gradually tapering pops back a bit late. A weak
sfc trough may linger over the area Sunday, with weak PVA continuing
around this broad upper low, and diurnal heating again contributing
to sct convection developing during the morning and afternoon
especially over all but the far western sections of the region. Have
continued to trend with likely pops for the Srn and Ern sections of
Ncntrl LA, with chance pops farther N and W across SW AR/NW LA/far
Ern TX. The sfc bndry appears to begin lifting back N Monday before
eventually washing out, with the weak upper low beginning to lift
back N across the Lower MS Valley into Nrn AL/GA, with chance to
likely pops again persisting over the area, with the greatest
concentration over Srn AR/N LA.
An attendant shear axis on the backside of the departing low should
again focus convection over much of the region Tuesday, especially
with the onset of diurnal heating. However, this feature should
weaken and shift NE of the area Wednesday, although the GFS/ECMWF
both depict a weak shortwave trough cut off from the main flow over
KS/Wrn OK/NW TX Tuesday, which will drift slowly E before becoming
nudged E across Ern OK Wednesday and into much of AR/Mid-South
region in response to height rises from the Desert SW upper ridge
which is progged to begin expanding E back into the Srn Plains by
late week. Thus, pops should begin trending downward by Wednesday
with the convection becoming more scattered ahead of the
aforementioned Srn Plains shortwave trough, before this feature
begins weakening by Thursday once the ridge expands E. Thus, with
the extent of convection expected for much of the long term, temps
should remain near or slightly below the seasonal norms, before
trending back above normal by late week.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 95 75 93 74 / 50 40 50 40
MLU 93 74 91 74 / 50 40 50 30
DEQ 93 73 91 71 / 50 30 50 30
TXK 93 74 91 73 / 50 30 50 40
ELD 92 73 90 72 / 50 40 50 30
TYR 96 74 95 75 / 20 20 20 40
GGG 96 73 95 74 / 20 20 40 40
LFK 96 74 96 74 / 20 20 30 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
for ARZ050-059-070-071.
LA...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
for LAZ001>003-010>012-017-018.
OK...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
for OKZ077.
TX...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
for TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
20Hazardous Weather Outlook National Weather Service Shreveport LA 608 AM CDT Fri Jul 3 2020 ARZ050-059-070-071-LAZ001>003-010>012-017-018-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165>167-041100- Sevier-Little River-Miller-Lafayette-Caddo-Bossier-Webster- De Soto-Red River-Bienville-Sabine-Natchitoches-McCurtain-Bowie- Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg- Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina- San Augustine- 608 AM CDT Fri Jul 3 2020 This Hazardous Weather Outlook is for portions of southwest Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Very hot and humid conditions are again expected today over Southeast Oklahoma, East Texas, extreme Southwest Arkansas, and Western Louisiana, with afternoon temperatures climbing into the mid 90s. When combined with the high humidity, heat indices will range from 105 to 108 degrees. Thus, a Heat Advisory is in effect from 10 am to 7 pm today for these areas. In addition, scattered showers and thunderstorms are expected to develop today across the region, near a weak surface boundary and attendant upper level disturbance. Isolated strong to severe thunderstorms can not be ruled out, with locally gusty winds and brief heavy rainfall possible before the storms gradually begin to diminish tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered showers and thunderstorms will remain possible from the holiday weekend through at least the middle of next week, as a series of upper level disturbances linger near the region. Isolated strong to severe thunderstorms will be possible each day, which could produce locally gusty winds and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be be needed for today through this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ARZ051-060-061-072-073-LAZ004>006-013-014-019>022-041100- Howard-Hempstead-Nevada-Columbia-Union-Claiborne-Lincoln-Jackson- Ouachita-Winn-Grant-Caldwell-La Salle- 608 AM CDT Fri Jul 3 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana and northwest Louisiana. .DAY ONE...Today and Tonight... Scattered showers and thunderstorms are expected to develop today across the region, near a weak surface boundary and attendant upper level disturbance. Isolated strong to severe thunderstorms can not be ruled out, with locally gusty winds and brief heavy rainfall possible before the storms gradually begin to diminish tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered showers and thunderstorms will remain possible from the holiday weekend through at least the middle of next week, as a series of upper level disturbances linger near the region. Isolated strong to severe thunderstorms will be possible each day, which could produce locally gusty winds and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed today through this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 15
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893130, 893132, 893133, 893134, 893135, 893136, 893137.